Flash Flood, Cattaraugus
- When
- July 22, 2:45 PM EST to 4:45 PM EST
- Where
- Cattaraugus County, Limestone
- Property damage
- $2.5 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.249, -78.679 (the zone’s center; the record gives no point)
An upper low continued to produce thunderstorms across parts of the the western southern tier. Especially hard hit was the town of Angelica where a State of Emergency was declared.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An upper low continued to produce thunderstorms across parts of the the western southern tier. Especially hard hit was the town of Angelica where a State of Emergency was declared. In addition to the downed trees and power lines, roads and basements were flooded. In Cattaraugus county, a car stalled in a flooded road and the driver had to be rescued. In Allegany State Park, the heavy rains and flash flooding resulted in evacuation of some camp areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 22, 2:02 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 302 PM EDT TUE JUL 22 2003 ANOTHER ACTIVE AFTERNOON HERE WITH SLOW MOVING THUDERSTORMS PROMPTING FLOOD WARNINGS ACROSS THE SOUTHERN TIER. SOME OF THESE AREAS HAD 1 TO 3 INCHES OF RAIN YESTERDAY SO THE GROUND IS SATURATED IN MANY AREAS. WE HAVE DECIDED TO CONTINUE THE FLOOD WATCH FOR THE SOUTHERN TIER OVERNIGHT AND EXPAND IT NORTHWARD A BIT INTO SOUTHERN ERIE AND WYOMING COUNTIES WHERE SOME DECENT RAINS OCCURRED YESTERDAY AND ARE ONGOING THERE NOW TOO. PCPN WILL SLOWLY END OVERNIGHT IN MOST AREAS. H5 TROUGH WILL SHARPEN OVER THE GREAT LAKES TONIGHT THEN MOVE ACROSS REGION WHILE FILLING BY EARLY THURSDAY. ABUNDANT LOW LEVEL MOISTURE AND COOL AIR ALOFT SHOULD LEAD TO ANOTHER ROUND OF THUNDERSTORMS ACROSS THE REGION ON WEDNESDAY. SPS DAY2 OUTLOOK PLACES MOST OF THE CWA IN THE SLIGHT RISK FOR TOMORROW. WINDS ALOFT ARE LIGHTER TOMORROW THAN THEY WERE FOR THE REGION DURING YESTERDAYS SVR WEATHER. THIS IN MIND I WOULD EXPECT DOWNPOURS AND HAIL WOULD SEEM TO BE THE LIKELY THREATS ON WEDNESDAY. GFS MODEL IS MORE OPTAMISTIC IN ENDING MUCH OF THE PRECIPITATION THURDAY AFTERNOON WITH THE CLEARING BY LATE AFTERNOOON IN THE WEST. I HAVE DECIDED TO FOLLOW THIS FOR NOW AND LEAVE A CHC FOR EASTERN COUNTIES ONLY. FAIR WEATHER IS ON TAP FOR MUCH OF FRIDAY AND SATURDAY WITH TEMPERATURES JUST A FEW DEGREES BELOW NORMAL. NEXT DISTURBED WEATHER SHOULD ARRIVE SATURDAY NIGHT IN THE FORM OF A COLD FRONT WHICH WILL MOVE SOUTHWARD FROM ONTARIO. I DECIDED TO USE CHC POPS SATURDAY NIGHT AND EARLY SUNDAY TO COVER THE EVENT. .BUF...FLOOD WATCH FOR NYZ012-019>021-085 THROUGH WEDNESDAY. FLOOD WARNINGS FOR NYZ019-020. PO
NYZ001>008-010>014-019>021-085-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 445 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF A THUNDERSTORM REACHING SEVERE LIMITS ON DAY TWO OR WEDNESDAY AND ON DAY THREE NORTHERN AND CENTRAL NEW YORK EASTWARD. .SPOTTER INFORMATION STATEMENT... NO SPOTERS REQUESTED AT THIS TIME UNLESS FOR SPOTTY REPORTS OF ANY POSSIBLE LOCAL FLOODING SOUTHERN TIER.
The Buffalo radar (KBUF), 78 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375572, 5375573, 5375574.